Kentucky, 2020Flood in Kentucky, January 12 to 24, 2020
January 12 to 24, 2020 · NWS PAH · 1 event in 1 county or zone
The river flood season got off to an early start as the year 2020 opened. Rather mild and wet conditions continued into the new year.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The river flood season got off to an early start as the year 2020 opened. Rather mild and wet conditions continued into the new year. Rainfall totals across the region were 1 to over 3 inches above normal for January. At Cape Girardeau, Missouri, it was the 4th wettest January on record with a total of 6.52 inches. The subtropical jetstream was very active, drawing in moisture from the eastern Pacific and the Gulf of Mexico. This provided very heavy rainfall, especially during the first half of the month. Heavy rainfall on the 11th caused many of the region's rivers to rise rapidly. The mainstem Ohio River was already high and just began rising again.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 12, 6:14 PM CST, 5 hours 16 minutes earlier.
Area forecast discussion, Jan 12, 6:14 PM CST, 5 hours 16 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
614 PM CST Sun Jan 12 2020
.UPDATE...
Issued at 607 PM CST Sun Jan 12 2020
For aviation section only.
&&
.SHORT TERM...(Tonight through Monday)
Issued at 115 PM CST Sun Jan 12 2020
High pressure will keep conditions dry through Monday. Key to the
forecast will be low clouds. Drier air/clearing was making
northward progress across TN into east KY. The GFS and EC are more
optimistic in this scenario playing out into our FA. However
other guidance keeps considerable moisture trapped below the
inversion. For now given low confidence, will compromise and
gradually decrease clouds some into tomorrow. Highs tomorrow will
largely be tied to the amount of clouds. Hi Res short term
guidance shows mid 40s to near 50 is it, while NBM and other data
suggests well into the 50s, maybe near 60 KY/TN border. Again,
will go between the two, close to the 50th percentile of available
guidance given low confidence (minimize bust potential).
.LONG TERM...(Monday night through Sunday)
Issued at 115 PM CST Sun Jan 12 2020
An unsettled period of weather is anticipated. Should be dry
Monday night. Moisture will work into the SE 1/2 of the area
Tuesday resulting in a chance of rain, though some guidance
doesn't show much of a rain chance at all. A front will pass
through, then stall just south of the area by Wednesday morning.
Low pressure will track toward the Ohio Valley Wednesday, bringing
the front back across the area. Will carry a chance of showers
Wednesday, maybe a little thunder, then taper off PoPs into
Thursday as high pressure builds in behind the front.
Think our PoPs are too high Thursday night. Things should evolve a
tad more slowly with rain chances increasing Friday, peaking
Friday night with yet another frontal passage, driven by a H5 trof
moving across the middle of the nation. Rain chances end by
Saturday, with dry weather to finish off the weekend.
We will see above normal temps through the period (50s/60s for
highs). A little cooler Thursday post front. Should return to
normal temperatures by Sunday.
&&
.AVIATION...
Issued at 607 PM CST Sun Jan 12 2020
Expect MVFR cigs through the period, with light winds despite
models wanting to clear too early. That is normal with wrap around
stratus assoc with potent cool season storms.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
UPDATE...GM
SHORT TERM...08
LONG TERM...08
AVIATION...08
Hazardous weather outlook, Jan 12, 1:18 PM CST, 10 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
118 PM CST Sun Jan 12 2020
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-131100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
118 PM CST Sun Jan 12 2020
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
River flooding continues. Refer to the river flood warnings and
statements for the details.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
There is a slight chance of thunderstorms Wednesday, primarily
across southeast Missouri into west Kentucky.
Widespread minor to moderate river flooding that is occurring or
is forecast will continue. Refer to the river flood warnings and
statements for the details.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Flood, McCracken
- When
- January 12, 11:30 PM CST to January 24, 1:00 PM CST
- Where
- McCracken County, 3.28 mi E of Rossington to 1.21 mi ESE of Rossington
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.157, -88.771
Minor flooding occurred along the Ohio River. Agricultural fields in the flood plain were inundated, along with small portions of the city's riverfront park.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Iowa, January 12, 20202 deaths · 2 injured · $11,000 · 7 events
- Lakeshore Flood and High Wind in New York, January 12, 2020$420,000 · 60 kt wind · 12 events
- Strong Wind in New York, January 12, 2020$150,000 · 3 events
- High Wind and Strong Wind in Massachusetts, January 12, 2020$24,000 · 62 kt wind · 39 events
- Strong Wind in New York, January 12, 2020$41,000 · 27 events
- Ice Storm and Winter Weather in New York, January 12, 2020$95,000 · 5 events
- Strong Wind in Connecticut, January 12, 2020$50,000 · 1 event
- Strong Wind in New Jersey, January 12, 2020$50,000 · 1 event
- Ice Storm and Winter Weather in Vermont, January 12, 2020$45,000 · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, January 12, 202023 events
- Heavy Snow in Idaho, January 12 to 13, 202023 events
- Winter Weather in Minnesota, January 12, 20202 injured · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 869142.